Question of the Week # 430

430 ) A 70  year-old man is evaluated in your office for fatigue and unsteady gait. His symptoms started 2 months and progressively increasing. He also reports numbness and paresthesias in his bilateral lower extremities. His other issues include ill-fitting dentures for which he used dental adhesives for past 2 years. His past medical history is also significant for gastric bypass surgery approximately 8 years ago for recurrent peptic ulcer disease. He receives Vitamin B12 Subcutaneously every 3 to 6 months. On presentation, he is confined to a wheelchair. Neurological examination revealed markedly decreased vibratory sensation and proprioception in the lower extremities bilaterally. Both pin-prick and light touch sensations were moderately reduced below the knees. Muscle power, bulk, tone, and reflexes were normal. Rest of his physical examination is normal. Laboratory investigations reveal hemoglobin = 8.5 g/dL, MCV= 74 fL, MCHC = 33.6gm/dl, leukopenia with a WBC =1.9k/µl and absolute neutrophil count = 475 cells/µL. His platelet count, iron studies, folate and syphilis serologies were within normal limits.  Vitamin B12 was 900pg/ml ( N = 180 to 400pg/ml) . Serum Zinc level is  600µg/dl  ( Normal is 70-150 µg/dl).

Which of the following is most appropriate at this time?

A) Check Methyl Malonic Acid Level

B) Start Penicillamine

C)  Bone Marrow Biopsy

D) CT scan of the Head

E) Discontinue dental adhesives and check Copper levels

Question of the Week # 400

400)  A 28 year old woman with history of depression is brought to the emergency room by her friend after she purposefully took large number of acetaminophen tablets. Her friend can not estimate how many tablets she took but she says there were at least fifty extra strength tablets in the bottle and the bottle was found empty when she went to visit her. She last spoke with her 18  hours ago over the phone when she sounded very depressed. So, her friend reports she probably must have ingested these tablets at least  12 to 18 hrs ago. On examination, she is drowsy but arousable. Her liver function tests are within normal limits and an acetaminophen level is 15µg/ml . Serum electrolytes, creatinine , prothrombin time and INR are within normal limits. Which of the following is the initial step in management

A) Hemo-Dialysis

B) Supportive care with strict monitoring of Liver function, Creatinine and INR

C) Activated Charcoal

D) N-Acetyl Cysteine

E) Consult Liver Transplant expert

Question of the Week # 388

388)  A 58 year old man with history of  severe depression is brought to the emergency room with altered mental status. He has been on treatment with amitryptyline for depression for many months. He is accompanied by his wife who reports that they had re-filled one month supply of amitryptyline a week ago but today she discovered an empty bottle at his bedside.  He There is no history of fever, nausea, vomiting or diarrhea. There is no evidence of  any witnessed seizure.  On examination, he is disoriented and lethargic. He is afebrile, Pulse is 84/min, Respiratory rate 18/min, Blood pressure 120/80 mm Hg, Oxygen saturation 98%. He does not respond to verbal commands. Gag reflex is present. Respiratory examination is normal with out any wheezing, rhonchi or crepitations. Cardiac examination and abdominal exam is benign. Intravenous Naloxone and Thiamine were administered in the field without any response. An electrocardiogram is normal. Serum electrolytes and complete blood count, finger stick glucose and arterial blood gases are within normal limits. The patient is intubated and is placed on ventilator. Which of the following is the most appropriate next step?

A) Activated Charcoal

B) Procainamide

C) Sodium Biacrbonate

D) Lidocaine

E) Amiodarone

Question of the Week # 387

387)  A 56 year old man with history of depression and hypertension is brought to the Emergency Room by his sister for altered mental status. There is no history of fever, nausea, vomiting or diarrhea. There is no evidence of  any witnessed seizure. She is not aware of what medications he takes. On examination, he is disoriented and lethargic. He is afebrile, Pulse is 84/min, Respiratory rate 18/min, Blood pressure 80/40 mm Hg, Oxygen saturation 98%. He does not respond to verbal commands. Gag reflex is present. Respiratory examination si normal with out any wheezing, rhonchi or crepitations. Cardiac examination and abdominal exam is benign. Intravenous Naloxone and Thiamine were administered in the field without any response. An electrocardiogram is normal. Serum electrolytes and complete blood count, finger stick glucose are within normal limits. Arterial blood gases does not show any acidemia. A urine drug screen reveals:

Cocaine  – Negative

Amphetamines – Negatives

Benzodiazepenes – Positive

Opiates – Negative

Cannabis – Negative

Tricyclic Anti-Depressants – positive

A suction of his airway and central line are placed and he is started on intravenous fluids. His systolic blood pressure remains in 70 to 80 mm Hg range

Which of the following is the most appropriate next step?

A) Activated Charcoal

B) Intravenous Flumazenil

C) Serum Alkalinization

D) Start Norepinephrine

E) Intravenous Lidocaine

%d bloggers like this: